First up, I need to send a great shout-out to my sister because it’s her birthday today (as well as All Soul’s Day and Dia de los Muertos), and because she and my brother-in-law brightened my week considerably by appearing on my doorstep on my birthday. ‘Twas a total surprise to me, especially because they live far, far, FAR away, and because my own family (even my son, who’s 9) did a grand job of keeping the secret. Now I know just how big a secret they can keep.
Hm. I’ll take this to be a good thing.
And another shout-out to all of you who have done so much to make this journey more bearable by bringing food, sending cards and care packages, calling and keeping me in your thoughts. It has made all the difference. As the priest in church said yesterday (before they began the litany of saints: “John and Paul, Cosmos and Damian, Agatha, Agnes, and Lucy” all the way down to Crysogunus — pardon my bad spelling), when people ask him how he is, he replies, “I am blessed.” Well, that makes two of us.
The Popsicle Report: Today, I opted out of a Popsicle. When I surreptitiously checked the freezer at the infusion center, I saw only a half-dozen sad, over-crystallized fluorescent tubes. Perhaps I’ve gotten spoiled (as far as Popsicles go, anyway), but those just didn’t look worth having.
Today was infusion #4 of the Taxol, #16 in the series of 24 total infusions, so I’m two-thirds of the way through. There’s no reason to expect any delays (fingers crossed), so I should be able to finish by the end of the year. With holiday travels, the last infusion may end up being on New Years’ Eve. Auspicious timing, I think.
After the energy-level roller coaster of the past couple weeks — steroid high, Benadryl crash, steroid high, steroid crash — I thought to ask the oncologist if we could make some changes to lessen the upheaval. The rate of brain activity made me think I was channeling Robin Williams (even though he’s not dead yet) at his most manic stages. If you like him you can find plenty of his clips on YouTube.
So today, we made some changes in the pre-emptive drugs I take before the Taxol. Instead of Benadryl, it’s Claritin, which doesn’t bring on the dozing. And we’ve reduced the dose of dexamethasone to lessen the steroid high. I’m all for being happy, but can sacrifice a bit of happiness to gain a better chance at sleep. The melatonin suggested by the naturopath hasn’t helped, so I’ve gone back to the Ativan and will try to get back to natural sleep once the chemotherapy ends.
My white cell count was a plain old, normal 5, but Dr. L wants me to do a couple Neupogen shots this week. Since the count last week was 21, it’s hard to know if the white cells have leveled off now or might drop further. Working with the Neupogen this week might clarify that. Now if I could only track down that elusive swine flu vaccine to complete the picture….
There have been some positive changes now that the remnants of the Adriamycin and Cytoxan have dissipated. No more heart palpitations, except what I’d always had, or ringing in the ears. My mouth feels better, and food tastes better, though not quite right yet, which I realized again with an attempt last night to eat some chips and salsa. And my stomach isn’t so acidic. Gosh, I might even attempt a glass of orange juice soon. Yippee!
But of course there are trade-offs. A slight oozing of blood in my nose, which is caused by the Taxol, and no improvement in the anemia. White spots starting to show up on my fingernails, and my eyebrows are slowly disappearing. No sign of joint/muscle pain (fingers crossed again), but I’m going ahead with the preventive maneuver of fingers on ice to prevent neuropathy.
Instead of the ice packs of last week, this time it was tubs of ice water for the full immersion effect during infusion. Since I couldn’t write in my journals during that time (I keep one of my own plus one for each child), I plugged in my iPod and gazed out the window. (I make a point of picking the Barcalounger with the best view.) Outside was a glorious old maple tree, thick variegated trunk sending up two dozen close-packed branches to today’s clear sky, the ubiquitous Pacific-northwest moss spreading over at least half the tree. It would be a fantastic tree for climbing if you can get a leg up. The tree is still hanging on to about half its yellow leaves, but it lazily surrendered a few now and then to float to earth. Sure beats watching pictures on a TV screen any day. Thankfully, there are no TVs in the infusion center.
So for the hour of the infusion, I watched the tree and listened to my tunes (on shuffle mode, of course): some reggae from Bob Marley, Queen’s “Bohemian Rhapsody” (I’m not ashamed to admit), Santana, Bonnie Raitt, Ron Carter (playing jazzed-up Bach on his stringed bass), James Taylor, and Mozart’s clarinet concerto.
Look, if ya gotta pump poison into your veins to knock out a deadly disease, the more comfortable and distracted you are, the better.
As I’m typing this, my daughter is practicing the Shostakovich piece on the piano downstairs while my son is plucking away at “When You Wish Upon a Star” on his guitar in the kitchen. Shostakovich and Disney. Perhaps this is what they mean when they talk about cognitive dissonance?
So anyway, while I listened, watched, and soaked (but didn’t doze), I was reminded of another image of fingers in a bowl. Of course we document our age if we recall it but — do any of you remember Madge, the manicurist, in that Palmolive TV ad of years ago? She’d soak her clients’ hands in dish soap because it was supposedly so gentle and effective. I half expected to glance over and see her in her smock, sitting on a stool at my table, half-moon glasses slipped down her nose, nail file poised in midair. And I wasn’t the only one thinking this. One of the nurses described the same memory when she walked by and saw me soaking my hands.
This is the second image from a TV ad I’ve connected to my experience. The other one is the Cream of Wheat bowl. That bowl followed me around in my mind, as it did the children in the TV ads of my youth. I much prefer the image of a soothing, heartening protector following me around. Sure beats the Sword of Damocles. (If you want that whole story, you can find it on Wikipedia: http://en.wikipedia.org/wiki/Damocles.)
One other side effect that has not yet appeared (though some might beg to differ) is the dreaded “chemo brain.” Here are the symptoms, according to the Mayo Clinic:
Signs and symptoms of chemo brain may include:
- Being unusually disorganized
- Difficulty concentrating
- Difficulty finding the right word
- Difficulty learning new skills
- Difficulty multitasking
- Feeling of mental fogginess
- Short attention span
- Short-term memory problems
- Taking longer than usual to complete routine tasks
- Trouble with verbal memory, such as remembering a conversation
- Trouble with visual memory, such as recalling an image or list of words
Well I don’t know, but I suspect many of us could lay claim to some of these symptoms some of the time, even without going through chemotherapy. A friend told me he knew of someone who claimed she bought a whole roomful of furniture under the influence of chemo brain. I haven’t yet had the urge to amass couches and chairs, but if I do something equally wild, you’ll know why.